Texas, 2019

Flash Flooding in Texas, May 10, 2019

May 10, 2019 · NWS CRP · 7 events in 2 counties and zones

Strong thunderstorms formed along a slow moving frontal boundary along the Coastal Bend. The storms produced locally heavy rainfall ranging from 3 to 5 inches in a couple of hours along the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Strong thunderstorms formed along a slow moving frontal boundary along the Coastal Bend. The storms produced locally heavy rainfall ranging from 3 to 5 inches in a couple of hours along the coast. Several cars were stalled out in high water over eastern portions of the city of Corpus Christi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 9, 11:16 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, May 9, 11:16 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1216 AM CDT Fri May 10 2019

.DISCUSSION...

See aviation discussion below for the 06Z TAFs.

&&

.AVIATION...

This TAF cycle will be noted with mostly MVFR conditions for low
ceilings. Thunderstorms are making their way out of the forecast
area, so we should have a break in rainfall through parts of this
cycle. KVCT is just now (05Z) getting a relief from a complex of
thunderstorms exiting to the east. Need to watch for redevelopment
later today, especially along the outflow boundary currently south
of KCRP. Chances are sites may come close to IFR conditions at
times, especially later today if thunderstorms redevelop.
Thunderstorms could be severe at times as well with heavy
rainfall, gusty winds, and hail all possible. Otherwise, wind
speeds should be mostly from the north/northeast behind the front
with low clouds sticking around for most of the cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    77  66  78  68  82  /  70  90  80  20  20
Victoria          77  63  77  65  81  /  80  90  90  20  10
Laredo            71  58  80  66  84  /  60  70  40  10  20
Alice             74  61  78  66  83  /  70  80  70  20  20
Rockport          77  64  78  69  81  /  70  90  80  20  20
Cotulla           68  58  79  63  83  /  70  70  60  10  10
Kingsville        77  65  79  67  83  /  70  90  80  20  20
Navy Corpus       81  69  77  72  81  /  70  90  80  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday afternoon For the following
     zones: Aransas Islands...Bee...Calhoun Islands...Coastal
     Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
     Nueces...Coastal Refugio...Coastal San Patricio...Goliad...
     Inland Calhoun...Inland Kleberg...Inland Nueces...Inland
     Refugio...Inland San Patricio...Jim Wells...Kleberg
     Islands...Live Oak...Nueces Islands...Victoria.

GM...None.

&&

JG/99...AVIATION
Hazardous weather outlook, May 9, 2:22 PM CST, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
322 PM CDT Thu May 9 2019

TXZ229>234-239>247-342>347-442-443-447-102030-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
322 PM CDT Thu May 9 2019

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Scattered to widespread thunderstorms are expected today and
tonight. Storms will be strong to severe with the initial threat
this afternoon and early evening being large hail. The threat
will transition to damaging winds as the storms congeal into a
squall line. Heavy rainfall will also be expected with these
storms, and therefore a Flash Flood Watch will be in effect
starting today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to widespread thunderstorms are expected Thursday through
Tuesday. Some storms could be strong to severe, especially Thursday
night. The primary threats with these storms will be flooding, gusty
winds, and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe
weather and flooding. Use hashtags #ccspotter and #txwx

GMZ230-235-250-255-270-275-102030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
322 PM CDT Thu May 9 2019

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms expected tonight. Some storms
could be strong to severe with high wind gusts being the main
threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Weak to moderate onshore flow is expected Friday through Sunday.
Otherwise, stormy conditions will persist through the weekend, with
some storms being strong to severe. The primary threats with these
storms will be heavy rainfall, gusty winds, and small hail.

.SPOTTER INFORMATION STATEMENT...

Mariners are encouraged to relay reports of hazardous marine
conditions. Use hashtags #ccspotter and #txwx

87/99

In the hours before

Local storm report, May 9, 10:35 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1135 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             FULTON                  28.07N 97.04W
05/09/2019  M0.75 INCH       ARANSAS            TX   TRAINED SPOTTER

&&

DVOGELSA
Local storm report, May 9, 10:37 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1137 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     2 NW PETTUS             28.60N 97.82W
05/09/2019                   BEE                TX   FIRE DEPT/RESCUE

            TREES DOWN ALONG FM 798. TIME ESTIMATED FROM RADAR.

1040 PM     HAIL             GOLIAD                  28.67N 97.39W
05/09/2019  E0.25 INCH       GOLIAD             TX   PUBLIC

1045 PM     TSTM WND GST     GOLIAD                  28.67N 97.39W
05/09/2019  E60.00 MPH       GOLIAD             TX   PUBLIC

1045 PM     HAIL             GOLIAD                  28.67N 97.39W
05/09/2019  E1.00 INCH       GOLIAD             TX   PUBLIC

1125 PM     HAIL             2 W ROCKPORT            28.04N 97.08W
05/09/2019  E1.00 INCH       ARANSAS            TX   PUBLIC

1128 PM     HAIL             FULTON                  28.07N 97.04W
05/09/2019  M0.75 INCH       ARANSAS            TX   TRAINED SPOTTER

&&

DVOGELSA
Special weather statement, May 10, 1:36 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
236 AM CDT Fri May 10 2019

TXZ232-241-243-244-246-100800-
Jim Wells-Inland Nueces-Inland San Patricio-Inland Refugio-Bee-
236 AM CDT Fri May 10 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NUECES...
NORTHWESTERN SAN PATRICIO...NORTHEASTERN JIM WELLS...WEST CENTRAL
REFUGIO AND SOUTHEASTERN BEE COUNTIES...

At 236 AM CDT, a strong thunderstorm was located near Sandia, or near
Mathis, moving northeast at 40 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Mathis, Skidmore, St. Paul, Lake City, San Patricio, Sandia, West
Sinton, Papalote, Tynan, Lakeside and Pernitas Point.

LAT...LON 2803 9795 2806 9793 2806 9788 2807 9789
      2807 9790 2808 9790 2839 9763 2820 9741
      2791 9781
TIME...MOT...LOC 0736Z 224DEG 35KT 2803 9782

PH
Special weather statement, May 10, 2:27 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
327 AM CDT Fri May 10 2019

TXZ241>243-100900-
Jim Wells-Inland Nueces-Inland Kleberg-
327 AM CDT Fri May 10 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NUECES...SOUTH
CENTRAL JIM WELLS AND NORTHWESTERN KLEBERG COUNTIES...

At 327 AM CDT, a strong thunderstorm was located near Ricardo, or
near Kingsville, moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kingsville, Bishop, Ricardo and Kingsville Naval Air Station.

LAT...LON 2727 9798 2739 9814 2768 9794 2749 9768
TIME...MOT...LOC 0827Z 219DEG 20KT 2745 9794

TC
Special weather statement, May 10, 3:06 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
406 AM CDT Fri May 10 2019

TXZ245>247-345>347-447-100930-
Coastal Calhoun-Inland Calhoun-Calhoun Islands-Coastal Refugio-Inland
Refugio-Coastal Aransas-Aransas Islands-
406 AM CDT Fri May 10 2019

...A STRONG THUNDERSTORM WILL AFFECT ARANSAS...SOUTHWESTERN CALHOUN
AND SOUTHEASTERN REFUGIO COUNTIES...

At 405 AM CDT, a strong thunderstorm was located near Aransas
National Wildlife Refuge, or 8 miles south of Seadrift, moving
northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rockport, Seadrift, Lamar, Key Allegro, Holiday Beach, Aransas
National Wildlife Refuge, Copano Village, Fulton and Austwell.

LAT...LON 2791 9697 2806 9720 2850 9683 2827 9651
TIME...MOT...LOC 0905Z 224DEG 19KT 2829 9674

TC
Special weather statement, May 10, 3:10 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
410 AM CDT Fri May 10 2019

TXZ241>243-100945-
Jim Wells-Inland Nueces-Inland Kleberg-
410 AM CDT Fri May 10 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NUECES...CENTRAL
JIM WELLS AND NORTHWESTERN KLEBERG COUNTIES...

At 410 AM CDT, a strong thunderstorm was located near Kingsville,
moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kingsville, Alice, Bishop and Kingsville Naval Air Station.

LAT...LON 2735 9793 2743 9811 2777 9803 2764 9771
TIME...MOT...LOC 0910Z 206DEG 20KT 2754 9794

TC

The radar

The Corpus Christi radar (KCRP), 53 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Aransas

When
May 10, 3:30 AM CST to 3:50 AM CST
Where
Aransas County, 1.38 mi N of Rockport to 1.73 mi NW of Rockport
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
28.040, -97.050

Videos on social media showed street flooding across portions of Rockport.

Flash Flood, Nueces

When
May 10, 4:25 AM CST to 4:50 AM CST
Where
Nueces County, 0.78 mi NNW of Texas A and I to 0.94 mi NW of Texas A and I
Cause
Heavy Rain
Reported by
Social Media
Coordinates
27.711, -97.323

Reports were received of water piling up on the Texas A&M Corpus Christi campus.

Flash Flood, Nueces

When
May 10, 4:30 AM CST to 5:00 AM CST
Where
Nueces County, 1.13 mi ENE of Gardendale to 1.9 mi SSW of Gardendale
Cause
Heavy Rain
Reported by
Social Media
Coordinates
27.708, -97.364

Various reports were received of standing water on roadways across the southeast side of Corpus Christi.

Flash Flood, Nueces

When
May 10, 4:41 AM CST to 5:00 AM CST
Where
Nueces County, 1.52 mi NE of Gardendale to 0.96 mi SW of Gardendale
Cause
Heavy Rain
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
27.715, -97.361

South Padre Island Drive in Corpus Christi became inaccessible between Ennis Joslin Road and Staples Street. Water covered the exit ramps. A few cars were stalled out in the high water.

Flash Flood, Nueces

When
May 10, 4:50 AM CST to 5:10 AM CST
Where
Nueces County, 1.41 mi WSW of Texas A and I to 1.15 mi WNW of Peary Place
Cause
Heavy Rain
Property damage
$100,000
Reported by
Social Media
Coordinates
27.690, -97.340

Report received through social media of 8 to 12 cars stalled out in flood waters on Rodd Field Road near South Padre Island Drive.

Flash Flood, Nueces

When
May 10, 5:00 AM CST to 5:20 AM CST
Where
Nueces County, 2.45 mi SSW of Gardendale to 2.44 mi S of Gardendale
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
27.666, -97.391

Street flooding occurred in the neighborhoods near Staples Street and Lipes Boulevard in Corpus Christi.

Flash Flood, Nueces

When
May 10, 5:16 AM CST to 5:30 AM CST
Where
Nueces County, 0.45 mi NNE of Laguna Vista to 2.19 mi ESE of Flour Bluff Jct
Cause
Heavy Rain
Reported by
Social Media
Coordinates
27.626, -97.298

Flood waters flowed over roads in the Flour Bluff neighborhood. The water reached mid way up some driveways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825149, 825146, 825147, 825148, 825150, 825151, 825152.